New Mexico, 2003Drought in New Mexico, May 1 to 31, 2003
May 1 to 31, 2003 · NWS ABQ · 22 events in 22 counties and zones
Dry spring weather persisted across most of north and central New Mexico aggravating high forest fire danger. Cibola and Lincoln National Forests saw early implementation of fire use restrictions.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry spring weather persisted across most of north and central New Mexico aggravating high forest fire danger. Cibola and Lincoln National Forests saw early implementation of fire use restrictions. Spring runoff met initial irrigation demand but concern remains high that hydrologic resources would not allow a full summer season of normal watering.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 30, 2:00 PM MST, 10 hours earlier.
Area forecast discussion, Apr 30, 2:00 PM MST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED APR 30 2003
WK WNDSHFT INTO NE OVERNIGHT DUE TO CONVECTION TO OUR NORTH MIXED
OUT RAPIDLY THIS MORNING AS WESTERLY WINDS INCREASED. DRY AND CLEAR
TO PARTLY CLOUDY TONIGHT WITH SOME EVENING BREEZES.
WIND SHIFT MAY REACH THE FAR NE CORNER EARLY THURS AND MOVE
SOUTHWARD INTO THE PLAINS THEREAFTER. THE SLIGHT CHANCE FOR
SHWRS/TSTMS NE STILL LOOKS GOOD THURS NIGHT THROUGH FRI NIGHT.
SATURDAY SHOULD BE QUITE WINDY WITH INCRG SWLY WINDS ALF AND SFC LOW
DEPICTED OVER ERN CO. INCRG CHANCE FOR SHOWERS/TSTMS NW PER GOING
FORECAST. TIGHT GRADIENTS PERSIST THROUGH SUNDAY AREAWIDE THOUGH
COOLER AIR SHOULD INHIBIT WINDS SOMEWHAT ON SUNDAY. MOISTURE LOOKS
TO BE MARGINAL AND CURRENT FORECAST COVERS WELL. SUNDAY NIGHT AND
MONDAY CONTINUED WINDY EAST IN WAKE OF DEPARTING SYSTEM. THERE MAY
BE A FEW LINGERING SHOWERS NRN MTNS MON.
ON TUE HIGH PRESS BUILDS DOWN PLAINS WITH A WEAK TROF TO OUR WEST.
SOME POTENTIAL FOR PCPN AS THE ELY GRADIENT STRENGTHENS TUES NIGHT
AND THE TROF MOVS FARTHER E TO NEAR OUR WRN BDR. WED FEATURES THE
MODERATING ELY SFC GRADIENT AND A WLY FLOW ALF WITH ALSO SOME
POTENTIAL FOR PCPN. THEREAFTER FLOW BECOMES SWLY AS ANOTHER TROF
DROPS INTO GREAT BASIN...GFS QUITE MOIST AND FORECASTING WIDESPREAD
QPF.
ABQ AB 044/075 047/077 050 48000
SAF AB 034/072 038/073 040 480--
TCC BB 046/080 050/080 050 480-2
.ABQ...NONE.
Hazardous weather outlook, Apr 30, 5:00 AM MST, 19 hours before
NMZ001>021-026-011200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED APR 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Drought, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Capitan/Northern Sacramento Mountains / Sc Lincoln
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Chaves County Plains / Chaves Except X Sw
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Chaves County Plains / Chaves Except X Sw forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Conchas Lake/Guadalupe / E San Miguel / Guadalupe
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Curry
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Curry forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, De Baca
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- De Baca forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Far Northeast Plains / Union Except X Nw / X Se Colfax
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Guadalupe Mountains of Chaves County / X Sw Chaves
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Harding
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Harding forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Lower Rio Grande Valley / Part of C and E Socorro
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Lower Rio Grande Valley / Part of C and E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Quay
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Quay forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Roosevelt
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Roosevelt forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 1 to 15, 2003$36 million · 5 events
- Tornado in Oklahoma, May 1, 2003$260,000 · F2 · 1 event
- Hail and Damaging Winds in Texas, May 1, 2003$1.1 million · 4.5 in hail · 53 events
- Tornadoes and Flash Flood in Oklahoma, May 1, 2003$473,000 · F1 · 34 events
- Flood in Alaska, May 1 to 4, 2003$2.0 million · 1 event
- Tornado in Arkansas, May 1, 2003F2 · 1 event
- Tornado in Arkansas, May 1, 2003F2 · 1 event
- Flash Flood in Pennsylvania, May 1, 2003$500,000 · 1 event
- Hail and Damaging Winds in Tennessee, May 1, 2003$103,000 · 1.25 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 1, 2003$89,000 · 1.75 in hail · 22 events
- Tornado and Damaging Winds in New York, May 1, 2003$112,000 · F0 · 12 events
- Hail and Damaging Winds in Alabama, May 1 to 2, 20032.75 in hail · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355730, 5355731, 5356019, 5356020, 5356021, 5356022, 5356023, 5356024, 5356025, 5356026, 5356027, 5356028, 5356029, 5356030, 5356031, 5356032, 5356033, 5356034, 5356035, 5356036, 5356037, 5356038.